Purchase this article with an account.
K. P. Cracknell, D. J. J. Farnell, I. Grierson; Latanoprost Induced Iris Dakening (LIID) Simulated Using the Monte Carlo Method. Invest. Ophthalmol. Vis. Sci. 2007;48(13):4818.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The objective of this study was to use numerical simulation, to determine whether the increase in the melanin granule size distribution found within melanocytes in the iris anterior border1 could plausibly be the only event needed to explain the darkening of the iris that occurs as a common side-effect of topical latanoprost.
Bilateral trabeculectomies were used from two patients, both of whom had received unilateral treatment with latanoprost, and had developed the LIID side effect1. The untreated iridectomy sample provided the comparative control. All four iridectomy samples were examined by electron microscopy (EM). EM micrographs were then analyzed in order to determine the number and size of the mature melanin granules.A mathematical model of the iris anterior border was constructed based on the structure determined by EM. The propagation of light through the anterior border was simulated using a Monte Carlo (MC) technique, based on the scattering and absorption by the melanin. This enabled changes in reflectance and absorption with varying particle size and density to be examined. The reflected intensity of light was obtained as a function of wavelength. CIE (International Commission on Illumination) color theory was employed in order to estimate a perceived color from the reflectance data
The MC simulations revealed that the reflectance was reduced for the LIID irises (9.8 % and 32.5% respectively), when compared to the control irises for both subjects and for all wavelengths of light. The simulated reflectance spectrums were translated into a color using CIE color theory. The predicted colors from the MC simulations were compared to the clinical photographs. On visual inspection, the simulated colours were found to be in good agreement with the photographs of the control and LIID irises for each subject. Hence, a qualitatively similar darkening and color-change was also seen to occur in our MC simulations and the in vivo photographs of the patients’ eyes.
The MC simulations that have been performed demonstrate that the increase in the average melanin granule size which is brought about by long-term topical administration of latanoprost can lead to iris darkening and possible color change.1 K.P.B. Cracknell, I. Grierson, P. Hogg, P. Appleton, N. Pfeiffer, Latanoprost-induced iris darkening: a morphometric study of human peripheral iridectomies, Experimental Eye Research 77 (2003) 721-730.
This PDF is available to Subscribers Only